To report a case of inhibition of the effect of warfarin during treatment with ribavirin.
A 61-year-old white man received combination treatment with interferon and ribavirin during 1 year for chronic hepatitis C. He was on permanent anticoagulant therapy with warfarin after a previous heart valve replacement. The dose of warfarin had to be increased by approximately 40% to maintain the desired level of anticoagulation.
Interferon has previously been reported to potentiate the effect of warfarin. This is the first case published in the English-language literature describing an inhibition of the effect of warfarin by the combination of interferon and ribavirin. A rechallenge with ribavirin demonstrated that the inhibition of warfarin could be reproduced. The mechanism for this interaction is unclear. The pharmacokinetics of ribavirin and the potential pathways for interaction are discussed.
During 4 weeks after starting or discontinuing treatment with ribavirin, prothrombin time may be affected in patients receiving warfarin for anticoagulation. It seems prudent to monitor warfarin therapy more frequently during those periods.